Colorado, 2017

Hail in Colorado, July 16, 2017

July 16, 2017 · NWS PUB · 3 events in 2 counties and zones

A severe storm produced heavy rain on a near the Junkins burn scar, but no flooding. It did produce hail up to the size of quarters in Beulah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm produced heavy rain on a near the Junkins burn scar, but no flooding. It did produce hail up to the size of quarters in Beulah. Another storm produced hail up to the size of pennies in eastern Bent County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 16, 1:29 PM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 16, 1:29 PM MST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
229 PM MDT Sun Jul 16 2017

.SHORT TERM...(This evening through Monday)
Issued at 1253 PM MDT Sun Jul 16 2017

...Monsoon Storms to Continue this Evening...

Some pretty strong convection moving south along the Sawatch
Mountain Range in southwest Chaffee County this afternoon.  A Flash
Flood Warning and Flood Advisory have been in effect for those
areas.  Radar estimates up to 1.7 inches of rain has fallen over the
headwaters of Chalk Creek that drains toward Saint Elmo and on down
the canyon toward Alpine, all in the Chalk Creek Basin west of
Nathrop.  This activity should continue for a while, developing
southeastward along the spine of the Sawatch and Sangre De Cristo
Mountains through the late afternoon and evening hours.

High res model runs continue to develop storms over and near the
mountains through this evening including the I-25 corridor.
Yesterday, it looked like little or no chance along the I-25
corridor for this evening.  But today's runs, have brought a few
storms back to the corridor, even with some intensity. Based on
dewpoints that remain in the mid 50s to mid 60s along the I-25
corridor, see no reason why this wouldn't be true.  Another area
where storms will probably gen up this evening is near the Kansas
border.  This area is still under the influence of the old monsoonal
depression that has been spinning for days now.  Hi res models have
convection picking up out that way through the evening hours. One
more area to watch this evening will be the Hayden Pass burn scar
area.  Some of the hi res model runs are suggesting some pretty
decent strength convection may move through that general area during
the late afternoon and evening hours.  The threats this evening will
be similar to past evenings but more restricted in coverage to the
areas described above. Lightning, heavy rain and flash flooding will
the main concerns.  Of course, the burn scars and urban areas will
have the greatest risk of flash flooding. Another risk could be some
local small hail from a few storms.

Monday looks drier but not void of convection.  Although more
isolated and less intense than today, it looks like more storms will
develop over the mountainous areas in the afternoon.  A few may try
to drift onto the I-25 corridor but they don't look like they will
hold together well.  Across the plains, the models have it pretty
void of convection.  There may still be a few spotty storms around
but they shouldn't be as widespread or intense as in previous days.
The primary concern for tomorrow will be a mountain thunderstorm
tracking over a burn scar.  If that happens, there will still be
enough moisture in the atmosphere for a burn scar flash flood.
Other concerns from storms tomorrow include lightning, locally heavy
rain and wind gusts to around 50 mph.  In fact, the gusty winds may
become a bigger threat tomorrow due to the warmer and drier airmass
over the region.

.LONG TERM...(Monday night through Sunday)
Issued at 1253 PM MDT Sun Jul 16 2017

Monday Night through Wednesday: Upper high progged to control
weather across the CWA with models indicating slightly drier air
across the CWA, especially across eastern Colorado. This will allow
for a down turn in convection across the southeast plains. In the
western part of the CWA, there will be enough moisture for scattered
to numerous afternoon and evening storms across the mountains and
high valleys.  Weak flow aloft will cause storms to move slowly,
bringing the potential for locally heavy rainfall, and the
possibility of flash flooding, mainly across and near burn scars.
Warm air aloft will allow surface temperatures to be at and above
seasonal norms.

Thursday through Saturday...As the upper high repositions across the
southern plains and lower Mississippi Valley, expect monsoon
moisture to rotate around the high from Mexico through the southwest
US and into Colorado.  This will allow for more widespread shower
and storm activity across the CWA. Blended model data shows this
well.  There will be the daily risk of flash flooding, especially
across urban areas and burn scars.  Best coverage over the higher
terrain, with temperatures near seasonal norms.

Throughout the extended period, critical fire weather conditions
should not be reached, as minimum humidities and winds should be a
little below critical values in the afternoon and early evening
hours.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1253 PM MDT Sun Jul 16 2017

Monsoon moisture will continue to produce scattered thunderstorms
across the flight area through this evening. The best chance of
storms will be over and near the mountains and also near the Kansas
border. Drier air will reduce the number of storms over most of the
plains.  Primary risks will include lightning and heavy rain.
Additionally, local flash flooding, gusty winds to around 50 mph and
small hail will be possible. Areas of MVFR, IFR and LIFR GIGS and
VSBYS can be expected through precipitation. These conditions will
be scattered west of the I-25 corridor but more isolated east of the
corridor. Most activity should diminish by around midnight although
isolated activity may linger past midnight.

The airmass will dry out some over the flight area on Monday. While
most of the plains should be void of convection, afternoon and
evening thunderstorms will continue over and near the mountains.

All 3 of the terminal sites (KCOS, KPUB and KALS) will see a chance
of thunderstorms this afternoon or evening. For KALS, the onset
looks to be around 21z. For KCOS and KPUB, the potential onset looks
later, roughly around 00Z for KCOS and around 02z for KPUB. These
times are based on recent hi res model runs.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LW
LONG TERM...TM
AVIATION...LW
Hazardous weather outlook, Jul 16, 10:30 AM MST, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1130 AM MDT Sun Jul 16 2017

COZ058>089-093>099-171730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1130 AM MDT Sun Jul 16 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop across south central and
southeast Colorado this afternoon, with the best chance for storms
over the mountains and across the plains near the Kansas border.
The main storm threats today will be lightning and heavy rain, and
there will be a continued risk of flash flooding over area burn
scars, as storms will again be very slow moving. A few stronger
storms today may also produce wind gusts to 50 mph and hail up to
the size of nickels. Thunderstorms will slowly dissipate this
evening, with most activity ending by midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The mountains and high valleys will see daily chances of afternoon
and evening thunderstorms Monday through Saturday. Drier conditions
are expected over the eastern plains Monday through Wednesday,
although isolated storms will remain possible. An uptick in storm
activity can be expected across the eastern plains later in the
week, as monsoon moisture begins to work back into the region.

Lightning and locally heavy rain will be the main storm risks through
the week. This will include the risk of flash flooding generally
over and near recent burn scars. Gusty outflow winds of up to 50
mph and small hail will also be possible with some of the stronger
storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across all of south central and
southeast Colorado.

50/50

In the hours before

Special weather statement, Jul 16, 3:35 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Pueblo CO
435 PM MDT SUN JUL 16 2017

COZ067>070-162315-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
435 PM MDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO GRANDE...SOUTHERN
SAGUACHE AND NORTHWESTERN CONEJOS COUNTIES UNTIL 515 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm near
Del Norte, or 28 miles northwest of Alamosa, moving southeast at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Del Norte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3768 10652 3775 10631 3750 10611 3739 10642
TIME...MOT...LOC 2235Z 328DEG 22KT 3763 10636

KT
Local storm report, Jul 16, 3:49 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
449 PM MDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             2 NW LA GARITA          37.86N 106.27W
07/16/2017  M0.25 INCH       SAGUACHE           CO   TRAINED SPOTTER

&&
Local storm report, Jul 16, 4:26 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
526 PM MDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             3 ESE FORT GARLAND      37.42N 105.38W
07/16/2017  M0.25 INCH       COSTILLA           CO   TRAINED SPOTTER

&&
Special weather statement, Jul 16, 4:45 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
545 PM MDT SUN JUL 16 2017

COZ070>074-170030-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
545 PM MDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALAMOSA...WEST CENTRAL
HUERFANO AND NORTHWESTERN COSTILLA COUNTIES UNTIL 630 PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of San Luis Lake, or 18 miles northeast of Alamosa, moving
south at 20 mph.

Up to dime size hail and wind gusts up to 50 mph will be possible
with this storm.

Locations impacted include...
Alamosa, Blanca, Fort Garland and Blanca Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3769 10582 3769 10545 3737 10531 3737 10588
TIME...MOT...LOC 2344Z 013DEG 17KT 3763 10560

KT
Special weather statement, Jul 16, 4:51 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
551 PM MDT SUN JUL 16 2017

COZ079-080-086-170030-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Wet Mountains above 10000 Ft CO-
551 PM MDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUERFANO...EAST
CENTRAL CUSTER AND WEST CENTRAL PUEBLO COUNTIES UNTIL 630 PM MDT...

At 550 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Greenhorn Mountain, or 28 miles southwest of Pueblo,
moving east at 5 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Beulah and San Isabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3801 10524 3816 10514 3814 10491 3791 10502
TIME...MOT...LOC 2350Z 279DEG 5KT 3810 10510

KT
Local storm report, Jul 16, 4:53 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
553 PM MDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             7 NW SAN ISABEL         38.06N 105.14W
07/16/2017  M0.25 INCH       CUSTER             CO   TRAINED SPOTTER

&&

The radar

The Pueblo radar (KPUX), 82 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pueblo

When
July 16, 5:20 PM MST to 5:25 PM MST
Where
Pueblo County, 0.69 mi S of Beulah
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.070, -104.980

Hail, Pueblo

When
July 16, 5:20 PM MST to 5:25 PM MST
Where
Pueblo County, 0.54 mi W of Beulah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.080, -104.990

Hail, Bent

When
July 16, 5:28 PM MST to 5:33 PM MST
Where
Bent County, 1.48 mi SSE of Mc Clave
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.110, -102.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702341, 702342, 702343.